Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Great Falls, MT

July 26, 201917 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 26, 2019, 1:34 PM MDT for 17 counties in Montana. It took effect at Jul 27, 2019, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2019, 1:34 PM MDT (19:34 UTC)
In effect from
Jul 27, 2019, 11:00 AM MDT
Expired
Jul 27, 2019, 9:00 PM MDT
In force
10 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS85 KTFX 261934
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
134 PM MDT Fri Jul 26 2019

MTZ112>115-117-271100-
/O.UPG.KTFX.FW.A.0002.190727T1800Z-190728T0600Z/
/O.NEW.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
134 PM MDT Fri Jul 26 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112,
113, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for strong winds and low relative humidity, which is in 
effect from 11 AM to 9 PM MDT Saturday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115 and 117.

* TIMING...Another period of windy conditions and low humidity will
  occur Saturday afternoon and evening.

* WINDS...Sustained west winds of 25 to 35 mph, with gusts
  up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the lower to mid 90s at lower elevations.

* IMPACTS...Strong westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-271100-
/O.NEW.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
134 PM MDT Fri Jul 26 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY FOR
LOW RELATIVE HUMIDITY AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 
118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity and dry thunderstorms, which is 
in effect from 11 AM to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 118.

* TIMING...Saturday afternoon and evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph over the
  northern potions of the region, mostly north of Townsend.

* RELATIVE HUMIDITY...As low as 10 percent over the northern
  portions of the region.

* TEMPERATURES...In the upper 80s.

* LIGHTNING...Dry thunderstorms are possible in the southern
  portions of the region, mostly south of Townsend.

* IMPACTS...Breezy westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
745 
WWUS85 KTFX 270907
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
307 AM MDT Sat Jul 27 2019

MTZ112>115-117-280300-
/O.CON.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
307 AM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115 and 117.

* TIMING...Another period of windy conditions and low humidity will
  occur this afternoon and evening.

* WINDS...Mostly sustained out of the west 15 to 25 mph with gusts
  up to 35 mph, but 25 to 35 mph winds with gusts to 45 mph
  possible along the Rocky Mountain Front and adjacent plains.

* RELATIVE HUMIDITY...Possibly as low as 10 percent at lower
  elevations.

* TEMPERATURES...In the upper 80s to mid 90s at lower elevations.

* IMPACTS...Strong westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-280300-
/O.CON.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
307 AM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Fire Weather Zone 118.

* TIMING...A period of dry conditions with breezy winds and the
  potential for thunderstorms with little precipitation is expected
  this afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph shifting
  to the west later this afternoon, mainly over the norther
  portions of the area, north of Townsend.

* RELATIVE HUMIDITY...As low as 15 percent in the northern valley
  areas of the region.

* TEMPERATURES...Mid to upper 80s in the valleys.

* LIGHTNING...Dry thunderstorms are possible in the southern 
  portions of the region, mostly south of Townsend.

* IMPACTS...Breezy westerly winds and gusty erratic winds from
  thunderstorms will make it difficult to contain any new fire 
  starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
577 
WWUS85 KTFX 270908 CCA
RFWTFX

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Great Falls MT
308 AM MDT Sat Jul 27 2019

MTZ112>115-117-280300-
/O.CON.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
308 AM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112, 113, 114, 115, AND 117...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115 and 117.

* TIMING...Another period of windy conditions and low humidity will
  occur this afternoon and evening.

* WINDS...Mostly sustained out of the west 15 to 25 mph with gusts
  up to 35 mph, but 25 to 35 mph winds with gusts to 45 mph
  possible along the Rocky Mountain Front and adjacent plains.

* RELATIVE HUMIDITY...Possibly as low as 10 percent at lower
  elevations.

* TEMPERATURES...In the upper 80s to mid 90s at lower elevations.

* IMPACTS...Strong westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-280300-
/O.COR.KTFX.FW.W.0002.190727T1700Z-190728T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
308 AM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Fire Weather Zone 118.

* TIMING...A period of dry conditions with breezy winds and the
  potential for thunderstorms with little precipitation is expected
  this afternoon and evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph shifting
  to the west later this afternoon, mainly over the northern
  portions of the area, north of Townsend.

* RELATIVE HUMIDITY...As low as 15 percent in the northern valley
  areas of the region.

* TEMPERATURES...Mid to upper 80s in the valleys.

* LIGHTNING...Dry thunderstorms are possible in the southern 
  portions of the region, mostly south of Townsend.

* IMPACTS...Breezy westerly winds and gusty erratic winds from
  thunderstorms will make it difficult to contain any new fire 
  starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
615 
WWUS85 KTFX 272043
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
243 PM MDT Sat Jul 27 2019

MTZ112>115-117-280300-
/O.CON.KTFX.FW.W.0002.000000T0000Z-190728T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
243 PM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
112, 113, 114, 115, AND 117...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115 and 117.

* TIMING...Windy conditions and low humidity will continue through
  this evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Near 10 percent.

* TEMPERATURES...In the lower 90s at lower elevations

* IMPACTS...Strong westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-280300-
/O.CON.KTFX.FW.W.0002.000000T0000Z-190728T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
243 PM MDT Sat Jul 27 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 
118...

* AFFECTED AREA...Fire Weather Zone 118.

* TIMING...low humidity and dry thunderstorms are possible through
  this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Near 90 at lower elevations.

* LIGHTNING...Dry thunderstorms are possible through early evening.

* IMPACTS...Breezy westerly winds and gusty erratic winds from 
  thunderstorms will make it difficult to contain any new fire 
  starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
349 
WWUS85 KTFX 280252
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
852 PM MDT Sat Jul 27 2019

MTZ112>115-117-280400-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-190728T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
852 PM MDT Sat Jul 27 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR STRONG
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112, 113, 114,
115, AND 117...

Winds will begin to diminish this evening, with RH slowing
improving. Fire danger may still remain elevated into Sunday given
expected low RH and some breezy winds. 

$$

MTZ118-280400-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-190728T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
852 PM MDT Sat Jul 27 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR STRONG
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 118...

Winds will begin to diminish this evening, with RH slowing
improving. Fire danger may still remain elevated into Sunday given
expected low RH and some breezy winds. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 26, 11:00 AM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 11:00 AM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1100 AM MDT Fri Jul 26 2019

UPDATED AVIATION

.UPDATE...

The forecast for the rest of today remains valid. A few rain showers
may affect far-southwest MT this evening as a shortwave disturbance
approaches from the southwest. Per latest model guidance, limited
moisture and instability should prevent thunderstorms from affecting
this area.
- Jaszka

&&

.SYNOPSIS...

Broad high pressure aloft will keep temperatures near or above
seasonal averages through the weekend and into next week. A low
pressure system in Canada will bring another round of gusty winds
to north central Montana on Saturday. Isolated showers and
thunderstorms will affect southwest Montana each afternoon and
evening through Monday.

&&

.DISCUSSION...

Upper level high pressure ridging will be over the region today
for mostly clear to partly cloudy skies with continued warm to hot
temperatures. Subtropical moisture aloft over the Great Basin will
bring a few showers or thunderstorms to southwest Montana this
afternoon and evening. Shortwave trough then sweeps through
Alberta on Saturday with surface low pressure bringing another
round of moderate to strong winds to north central Montana.
Fire Weather Watch currently in effect will remain as-is with the
expectation that a Red Flag Warning will be issued within the
next 24 hours. As this system moves eastward, northerly return
flow behind the low pressure will bring somewhat cooler
temperatures to the forecast area on Sunday. Isolated to scattered
showers continue to be a possibility each afternoon and evening
through Monday. At this time, it does not appear that these storms
will be severe; but, the possibility of gusty outflow winds and
dry lightning will continue to pose a risk for wildfires.

Tuesday through Friday will see the upper level ridge rebuild over
the Great Basin with very warm to hot conditions expected to
prevail through the week. A few afternoon and evening storms
remain possible over the mountains of southwest Montana as
monsoon moisture aloft circulates through the high. However, the
majority of the forecast area will remain dry and breezy as summer
takes firm hold of the northern Rocky Mountain region. mpj

&&

.AVIATION...
Updated 1100 AM MDT Fri Jul 26 2019 (18Z/26th TAFs)

Westerly flow aloft and mainly VFR persist next 24-hours.
Simultaneously, high pressure slides eastward and disturbances aloft
reach the Continental Divide and southwest MT from the west and
southwest, respectively. Primarily mid- to upper-level cloud cover
increases over southwest MT through the TAF period. In addition,
isolated rain showers and brief MVFR/mountain obscuration are
possible in southwest MT after 00Z/Sat. Light regional surface winds
persist through most of Sat morning, but breezy southwesterly to
westerly winds return to north-central MT after 14Z/Sat.
- Jaszka

&&

.FIRE WEATHER...

For Saturday, wind speeds increase and humidity will fall to
around 10 percent once again over North Central MT. Thus a fire
weather watch has been issued. This watch could be expanded south
into zone 118 if forecast wind speeds increase a bit.

Most storms will stay south of Bozeman Friday through Sunday.
However, on Monday, storms could push a bit further north into
Central MT, and some of these storms on Monday evening could be
dry or produce strong wind gusts. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  59  90  54 /   0   0   0   0
CTB  87  53  84  49 /   0   0   0   0
HLN  91  59  89  54 /   0  10  10   0
BZN  89  56  86  50 /   0  10  30  20
WEY  84  48  77  41 /   0  30  60  30
DLN  86  57  83  49 /   0  30  20  10
HVR  89  57  95  55 /   0   0   0  10
LWT  84  57  87  54 /   0   0  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Saturday afternoon through Saturday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.